Arizona, 2004

Damaging Winds and Heavy Rain in Arizona, September 3, 2004

September 3, 2004 · NWS PSR · 4 events in 3 counties and zones

3 thunderstorm wind, 1 heavy rain, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 3, 3:07 PM MST, 2 hours 3 minutes earlier.

Area forecast discussion, Sep 3, 3:07 PM MST, 2 hours 3 minutes before
AZZ020>028-CAZ030>033-040545-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
307 PM MST FRI SEP 3 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE WILL MOVE THROUGH THE
REGION TONIGHT AND THIS WEEKEND FOR A CHANGE IN WEATHER CONDITIONS.
MOISTURE IS EXPECTED TO MOVE NORTHWARD INTO THE AREA...AND COMBINED
WITH THE STRONG WEATHER SYSTEM...WILL LEAD TO A THREAT OF SHOWERS
AND THUNDERSTORMS THIS AFTERNOON THROUGH SUNDAY...ALONG WITH BREEZY
TO WINDY CONDITIONS AND COOLER TEMPERATURES. THE TROUGH OF LOW
PRESSURE WILL MOVE EAST OF ARIZONA BY LATE SUNDAY...FOR WARMER AND
DRIER CONDITIONS THE FIRST HALF OF NEXT WEEK.

&&

.DISCUSSION...
SAT IMAGERY THIS AFTERNOON SHOWS MOSTLY CLEAR SKIES OVER SOUTHEAST
CALIFORNIA...AND PARTLY SUNNY SKIES OVER SOUTHWEST AND SOUTH-CENTRAL
ARIZONA. MOISTURE FROM HURRICANE HOWARD WILL CONTINUE TO MOVE ACROSS
NORTHERN MEXICO AND INTO ARIZONA AND NEW MEXICO OVER THE NEW 24-36
HOURS. WERE ALREADY SEEING A SIGNIFICANT INCREASE IN LOW
LEVEL MOISTURE WITH DEW POINTS ACROSS THE DESERTS IN THE MID TO
UPPER 50S (UP ABOUT 8-10 DEG FROM THIS TIME YESTERDAY). PWATER ON
THE PSR 18Z SOUNDING WAS 1.21 INCHES...UP FROM 0.95 INCHES
YESTERDAY. MEANWHILE...AN UNSEASONABLY STRONG TROUGH OF LOW PRESSURE
IN THE WESTERLIES IS CONTINUING TO WORK ITS WAY INTO THE PICTURE.
THE DYNAMICS WITH THIS SYSTEM ARE QUITE IMPRESSIVE...WITH A MAJOR
VORT MAX EXPECTED TO ROTATE THROUGH ARIZONA SOME TIME TONIGHT INTO
SATURDAY. FURTHERMORE...A MODIFIED 18Z SOUNDING WITH MIXING RATIO OF
10.4 G/KG AND A SURFACE HIGH AROUND 100 YIELDS ABOUT 1200 J/KG OF
CAPE--PRETTY IMPRESSIVE SO...THERE REALLY ARE A LOT OF FACTORS
WORKING IN FAVOR OF SHOWERS AND T-STORMS IN THE VALLEY THIS EVENING
AND SAT. THE ONLY REAL NEGATIVE IS THE STEERING FLOW...WHICH IS OUT
OF THE SOUTHWEST. HOWEVER...STORMS THIS EVENING WILL BE SYNOPTICALLY
DRIVEN...AND WE DONT REALLY NEED THE OUTFLOW FROM HIGHER TERRAIN
STORMS TO THE NORTH AND EAST (LIKE WE TYPICALLY DO DURING THE SUMMER
CONVECTIVE SEASON) TO GET THINGS GOING. SO WHAT DOES ALL THIS MEAN?
BOTTOM LINE...CENTRAL ARIZONA IS SITTING BETWEEN MOIST SUBTROPICAL
AIR TO THE SOUTHEAST AND A STRONG WEATHER SYSTEM TO THE NORTHWEST.
DEPENDING ON HOW FAR NORTH AND JUST HOW MUCH MOISTURE WORKS ITS WAY
INTO THE VALLEY...WE COULD GET A PRETTY DECENT ROUND OF SHOWERS AND
THUNDERSTORMS... MAINLY AFTER MIDNIGHT AND LASTING THROUGH THE
MORNING HOURS. THAT SAID...HAVE BUMPED POPS ACROSS MARICOPA AND
PINAL COUNTIES EASTWARD TO CHANCE CATEGORY AFTER MIDNIGHT..AND
LASTING THROUGH 18Z SAT...WITH A SLIGHT CHANCE IN THE
AFTERNOON/EVENING. AS FOR SOUTHEAST CALIFORNIA AND FAR WESTERN
ARIZONA...STRONG GUSTY WINDS WITH AREAS OF BLOWING DUST AND SAND
WILL BE THE MAIN THREAT ...AS THE MOISTURE BOUNDARY STAYS TO THE
SOUTHEAST OF THAT AREA. HOWEVER...THE ENTIRE CWA WILL EXPERIENCE
COOLER TEMPS SAT/SUN...AND PHX WILL LIKELY STAY BELOW 100 DEG. BY
LATE SUNDAY...THE TROUGH IS OVER NEW MEXICO...WITH LINGERING
MOISTURE OVER THE SOUTH-CENTRAL DESERTS...AND ESPECIALLY OVER THE
HIGHER TERRAIN EAST OF PHX FOR A DAILY THREAD OF SHOWERS AND TSTORMS
THROUGH THE MID PART OF NEXT WEEK. TEMPS WILL SLOWLY RAISE BEGINNING
EARLY NEXT WEEK...AND SHOULD BACK OVER THE CENTURY MARK BY MONDAY.
&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.
CA...NONE.

&&

22
Hazardous weather outlook, Sep 3, 3:50 PM MST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
350 PM MST FRI SEP 3 2004

AZZ022>024-027-028-041300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
350 PM MST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL
ARIZONA...INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY
THERE IS A CHANCE FOR SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
EVENING...INCREASING AFTER MIDNIGHT. STRONG GUSTY WINDS AND CLOUD TO
GROUND LIGHTNING WILL BE THE PRIMARY WEATHER HAZARDS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE SATURDAY AND
SUNDAY...WITH STRONG GUSTY WINDS AND LOCALLY HEAVY RAIN POSSIBLE. NO
HAZARDOUS WEATHER IS EXPECTED MONDAY THROUGH THURSDAY.

AZZ020-021-025-026-CAZ030>033-041300-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
350 PM MST FRI SEP 3 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ARIZONA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The Phoenix radar (KIWA), 43 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 heavy rain. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
September 3, 5:10 PM MST to 5:45 PM MST
Where
Maricopa County, Phoenix
Measured
60 kt (69 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
33.483, -112.067

Several lines or clusters of thunderstorms developed along a moisture boundary that extended from near Gila Bend to Payson. Microburst winds over 55 mph took down trees, power lines, and damaged homes and buildings over parts of eastern Maricopa County. In Mesa, about 130 trees were blown down at a cemetery, and a large funeral canopy was blown 200 feet onto a car at a neighboring apartment.

Thunderstorm Wind, Maricopa

When
September 3, 6:30 PM MST
Where
Maricopa County, Chandler
Measured
50 kt (58 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
33.300, -111.833

Thunderstorm Wind, Pinal

When
September 3, 6:45 PM MST to 7:00 PM MST
Where
Pinal County, Florence
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
33.033, -111.383

Trees uprooted on the east side of Florence, power poles blown down in Apache Junction.

Heavy Rain, Gila

When
September 3, 7:45 PM MST
Where
Gila County, 10 mi ESE of Roosevelt
Reported by
TRAINED SPOTTER
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

Up to 3/4 inch of rain in 20 minutes, along with pea size hail and strong winds were reported at Roosevelt Estates.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2004Every state in 2004This day in weather historyWarnings in Arizona, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422838, 5422839, 5422840, 5422841.